Ranking Sets Additively in Decisional Contexts: An Axiomatic Characterization
Ranking finite subsets of a given set X of elements is the formal object of analysis in this paper. This problem has found a wide range of economic interpretations in the literature. The focus of the paper is on the family of rankings that are additively representable. Existing characterizations are too complex and hard to grasp in decisional contexts. Furthermore, Fishburn  showed that the number of sufficient and necessary conditions that are needed to characterize such a family has no upper bound as the cardinality of X increases. In turn, this paper proposes a way to overcome these difficulties and allows for the characterization of a meaningful (sub)family of additively representable rankings of sets by means of a few simple axioms. Pattanaik and Xu's  characterization of the cardinalitybased rule will be derived from our main result, and other new rules that stem from our general proposal are discussed and characterized in even simpler terms. In particular, we analyze restricted-cardinality based rules, where the set of "focal" elements is not given ex-ante; but brought out by the axioms.
|Date of creation:||2006|
|Date of revision:|
|Publication status:||Published in|
|Contact details of provider:|| Postal: Campus de Arrosadía - 31006 Pamplona (Spain)|
Phone: 34 948 169340
Fax: 34 948 169 721
Web page: http://www.econ.unavarra.es
|Order Information:|| Postal: Papers are not sent in a centralized mode. You can download them with ftp, or contact the authors.|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Bogomolnaia, Anna & Jackson, Matthew O., 2002. "The Stability of Hedonic Coalition Structures," Games and Economic Behavior, Elsevier, vol. 38(2), pages 201-230, February.
- Chateauneuf, Alain, 1985. "On the existence of a probability measure compatible with a total preorder on a Boolean algebra," Journal of Mathematical Economics, Elsevier, vol. 14(1), pages 43-52, February.
- Antonio Romero-Medina, 2001.
"More on preference and freedom,"
Social Choice and Welfare,
Springer;The Society for Social Choice and Welfare, vol. 18(1), pages 179-191.
- Salvador Barbera & Hugo Sonnenschein & Lin Zhou, 1990.
"Voting by Committees,"
Cowles Foundation Discussion Papers
941, Cowles Foundation for Research in Economics, Yale University.
- Bossert Walter & Pattanaik Prasanta K. & Xu Yongsheng, 1994. "Ranking Opportunity Sets: An Axiomatic Approach," Journal of Economic Theory, Elsevier, vol. 63(2), pages 326-345, August.
- Jones, Peter & Sugden, Robert, 1982. "Evaluating choice," International Review of Law and Economics, Elsevier, vol. 2(1), pages 47-65, June.
- Arlegi, Ricardo, 2007. "Sequentially consistent rules of choice under complete uncertainty," Journal of Economic Theory, Elsevier, vol. 135(1), pages 131-143, July.
- Barbera, S. & Sonnenschein, H., 1988.
"Voting By Quota And Committee,"
UFAE and IAE Working Papers
95-88, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
- Prasanta K. Pattanaik & Yongsheng Xu & Walter Bossert, 2000. "Choice under complete uncertainty: axiomatic characterizations of some decision rules," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 16(2), pages 295-312.
- BOSSERT, Walter & SLINKO, Arkadii, 2004.
"Relative Uncertainty Aversion and Additively Representable Set Rankings,"
Cahiers de recherche
16-2004, Centre interuniversitaire de recherche en économie quantitative, CIREQ.
- Walter Bossert & Arkadii Slinko, 2006. "Relative uncertainty aversion and additively representable set rankings," International Journal of Economic Theory, The International Society for Economic Theory, vol. 2(2), pages 105-122.
- N. Gravel & J.-F. Laslier & A. Trannoy, 1996.
"Individual freedom of choice in a social setting,"
THEMA Working Papers
96-25, THEMA (THéorie Economique, Modélisation et Applications), Université de Cergy-Pontoise.
- Puppe, Clemens, 1996. "An Axiomatic Approach to "Preference for Freedom of Choice"," Journal of Economic Theory, Elsevier, vol. 68(1), pages 174-199, January.
When requesting a correction, please mention this item's handle: RePEc:nav:ecupna:0610. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Javier Puértolas)
If references are entirely missing, you can add them using this form.